Expert: David McManus, MD, is a board-certified cardiac electrophysiologist at UMass Memorial Medical Center and assistant professor of medicine at the University of Massachusetts Medical School.
Q: I have spider veins and don’t know what to do about this? what are my options?
A: Spider veins can be easily treated with either tiny injections or skin laser, depending on the size of the veins. The legs should be evaluated to be sure that there is no underlying varicose vein disease that needs to be corrected first.
If injection therapy is used, compression stockings will need to be worn for a few days after the treatment.
Spider vein treatment is considered cosmetic, so this will be an out-of-pocket expense.
We offer vein evaluation and spider vein treatment at UMass Memorial through the Vascular Surgery Vein Clinic, 508-856-5599.
Q: For the past two weeks my arms and legs fall asleep as I am sleeping. It causes me to wake up in the night. Could this be related to a vascular condition?
A: A sensation that your arms and legs fall asleep while you are sleeping is very unlikely to be due to a vascular cause. While sudden loss of circulation to an extremity can be associated with a loss of feeling in the limb, it usually accompanied by pain. It would be very rare to have transient loss of circulation in all four limbs simultaneously. Symptoms such as you are experiencing are more likely related to a neurological condition or your level of sleep.
Q: Lately I have been having the following symptoms: fatigue, generalized weakness, headache, nausea, lack of appetite, tingling in both hands and finger tips, white shimmering in front of my eyes, lightheadedness, hyperventilate, dizziness and feel like I may pass out.
Bottom line the symptoms are persistent and I am very worried some medical condition exists that has not been detected yet.
Do you think a thorough cardiovascular checkup is warranted? Please advise. Thank you.
A: Sorry you are not well. It is not clear that your symptoms are due to a cardiovascular disease. I suggest seeing your Primary Care Physician who can do preliminary tests.
Q: I've been getting e-mails lately about the dangers of lipitor (atoravastin), which my wife and I both take. Any new science on that, beyond the warnings that come with the pills?
A: Yes, I too have seen recent reports about the risks of statins (atorvastatin included) in certain situations. The guidelines have not changed and the fundamental evidence showing mortality benefits in key groups with, or at risk for, cardiovascular disease remain sound.
I would speak with your physician about the risks and benefits to you.
Q: I have been getting quick, sometimes dull or sharp pains on my left side under breast for about 9 months. I had doctor's appointment today and was told it was a muscle issue and to to try to stretch daily. At this point tonight, I have pain on my left side of left side of neck and shoulder. What could this be? Concerned due to history of heart conditions on both sides of my family. Thank You.
A: Difficult to say the origin of your discomfort without more of a history and examination. If you are uncomfortable with the opinion rendered to you by your physician, you are certainly entitled to ask for a reevaluation or second opinion.
Q: In December I had a cortico-steroid injection in my hip for an arthritic condition. Within 48 to 72 hours post injection I had an Atrial Fibrillation epsiode (my first) for which I had to be hospitalized.
Is it possible that the injection was related to the AF epsisode? Is there any way to test for this connection?
A: There is no way to test for the connection but both steroids (albeit systemically administered) and discomfort/anxiety (potentially from a procedure) are related to AF.
Q: Can an 80 year old woman get too much calcium by taking a 1000 mg tums tablet daily?
A: It is difficult to say without knowing your kidney function and other factors. In general, however, 1000 mg seems appropriate. I would talk to your primary physician about this question.
Q: I have every symptom for congestive heart failure left shoulder pain, can feel the veins,fluid back-up, gained 18 lbs in 4 weeks...puffy at each toe and ankles, urination, kidney pain, swollen liver, heart palpitations, history of PVCs (148) over 48 hours, low blood pressure and dehydration.
Last week in ER I had cardiac enzymes monitored and IV, then sent home.I have appt next week, how long should i wait, feel very heavy, using diuretics, and anti inflammatories (natural)
A: If you have a cardiologist or internist, I would recommend contacting their office right away. If not, or is symptoms worsen to the point where you cannot wait, you must present to the emergency department.
Q: I have high total cholesterol and have tried several different statains they make my mucles ache any suggestions for more natural solutions.
A: There are several ways to deal with statin myopathy and myalgias. Some involve use of lower, less frequent doses of statins (or non-statin pharmaceuticals) sometimes with concomitant coenzyme q10. Others involve use of nutriceutical treatments, such as red yeast rice (although this shares many properties with statins) and flax seed oil.
I would recommend a consultation in our Lipid Clinic with Dr. Ira Ockene or NP Joy Messick. They have helped me with many of my patients with statin myopathies find the right cocktail to lower cholesterol without the myalgias!
Q: I've have orthostatic hypertension since September of last year and for the most part my blood pressure is low or high and drops almost 20 points when I stand. I'm taking Midodrine HCL 5MG three time a day but I usually get light headed each time I stand up. I also have kidney disease stage 3 and don't know if there is a correlation. Do you have any suggestions?
A: Compression stockings, hydration, midodrine and florinef are approved treatments for orthostatic hypotension. Chronic kidney disease may be associated with dysautonomia and thereby predispose to orthostasis. I recommend close follow-up with your MD and a frank discussion about your treatment.
Q: I have just been diagnosed with HCM at the apex of the heart. The doc is treating me with 2 blood pressure meds and a "watch & see" lets monitor it approach. Is this okay? What more should I do.
A: Hypertrophic cardiomyopathy (HCM) is a congenital heart disease associated with increased risk of cardiac arrest and heart failure. Apical HCM is a subtype of HCM that is not as well understood as HCM involving obstruction of blood flow (upper septal). Blood pressure control is an important aspect of HCM treatment, but not the only option.
Monitoring (on your part and your physician's part) for signs, symptoms, or laboratory (e.g., echocardiographic, Holter/Event monitoring, stress testing results) of poor heart function or arrhythmias is very important. I suggest you meet regularly with your cardiologist to address these issues.
Q: My gynocologist wants me to take 2000 mg of calcium a day because my fasting vitamin D was low (25). I have heard that I should not take it because it is bad for my heart. I am 45 years old and not sure what I should do. Thank you!!
A: Thanks for your question. There is no convincing evidence that 2000 mg calcium daily is harmful to the heart. In contrast, hypocalcemia and Vitamin D deficiency contribute to poor bone and heart health.
Q: I have Atrial Fibrillation and have been on Coumadin for 7yrs. I have heard of other meds. for it, should I explore that so I don't have to have the blood check every wk. mo.? Is there a procedure or other med. one can use? I also take a baby asprin daily. The symptoms I have is a fluttery feeling in my throat. Thank You
A: There are 3 new coumadin-alternatives that have been approved by the FDA for stroke prevention in AF patients. As opposed to warfarin, these do not require INR monitoring. We have an AF clinic dedicated to educating patients with AF and our team includes a pharmacist.
Also, you can call 1-877-617-AFIB to contact an AF Nurse who can answer questions or get you an appt with an AF specialist at UMass Memorial.
The answers you receive from UMass Memorial Medical Center experts are not intended to be a substitute for individual medical advice in diagnosing or treating a health problem. Please note that experts do not provide diagnosis, prescriptions or referrals via email. Please consult with your physician about your specific health care concerns.